Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 201, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Oct 3, 2014, 1:53 AM CDT for Butler County, Logan County, Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2014, 1:53 AM CDT (06:53 UTC)
- Expired
- Oct 3, 2014, 2:40 AM CDT
- In force
- 47 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, KY, Logan County, KY
The radar
The Ft Campbell radar (KHPX), 39 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 2:12 AM CDT | TSTM WND DMG | 2 W Auburn, KY | WINDS FROM A LINE OF THUNDERSTORMS DOWNED TWO TREES JUST WEST OF AUBURN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140
WUUS53 KLMK 030653
SVRLMK
KYC031-141-030740-
/O.NEW.KLMK.SV.W.0201.141003T0653Z-141003T0740Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 AM CDT FRI OCT 3 2014
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY...
LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 240 AM CDT
* AT 150 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTHEAST OF GREENVILLE TO 7 MILES EAST
OF GUTHRIE...MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RUSSELLVILLE AROUND 210 AM CDT.
THESE STORMS HAVE A HISTORY OF 55 TO 60 MPH WIND GUSTS.
OTHER LOCATIONS IN THE WARNING INCLUDE HOLLOW BILL...DIAMOND
SPRINGS...CAVE SPRINGS...JERICO...DOT...FERGUSON...WOLF LICK...
DANBY...SCHLEY AND EPLEYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3673 8707 3676 8706 3706 8706 3709 8691
3712 8690 3715 8693 3716 8693 3721 8691
3726 8675 3683 8669 3675 8674 3669 8675
3664 8688 3664 8706
TIME...MOT...LOC 0653Z 247DEG 26KT 3708 8706 3667 8701
HAIL...<.75IN
WIND...60MPH
$$
132 follow-up statements
343
WWUS53 KLMK 030720
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 AM EDT FRI OCT 3 2014
KYC031-141-030740-
/O.CON.KLMK.SV.W.0201.000000T0000Z-141003T0740Z/
LOGAN KY-BUTLER KY-
220 AM CDT FRI OCT 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BUTLER
AND LOGAN COUNTIES UNTIL 240 AM CDT...
AT 218 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF MORGANTOWN TO 9 MILES WEST OF
FRANKLIN...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF CENTRAL BUTLER
AND LOGAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3675 8697 3697 8694 3707 8684 3722 8683
3726 8675 3684 8669 3675 8674 3669 8675
3664 8706
TIME...MOT...LOC 0720Z 247DEG 26KT 3716 8674 3677 8672
HAIL...<.75IN
WIND...60MPH
$$
SCHOETTMER188
WWUS53 KLMK 030735
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 AM EDT FRI OCT 3 2014
KYC031-141-030746-
/O.EXP.KLMK.SV.W.0201.000000T0000Z-141003T0740Z/
LOGAN KY-BUTLER KY-
235 AM CDT FRI OCT 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUTLER AND LOGAN
COUNTIES WILL EXPIRE AT 340 AM EDT/240 AM CDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3675 8697 3697 8694 3707 8684 3722 8683
3726 8675 3684 8669 3675 8674 3669 8675
3664 8706
TIME...MOT...LOC 0736Z 247DEG 26KT 3720 8661 3681 8659
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 12:21 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Oct 3, 12:21 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 121 AM EDT Fri Oct 3 2014 ...Updated Aviation Discussion... ...Forecast Update... Issued 850 PM EDT Thu Oct 2 2014 Previous forecast is pretty well on track with strong to severe storms ongoing west of the Mississippi and extending into southern Illinois. The environment is more stable over southern Indiana and central Kentucky, and will continue to become less favorable as the night progresses, so these storms are expected to lose their punch as they head east. Still on track to have precip overspread the area from west to east after roughly 06Z, with categorical POPs area-wide by daybreak Fri. Updates on the way shortly to refine the timing, mainly to convey that chances before midnight are slight at best. .SHORT TERM (Now through Friday Night)... Issued at 325 PM EDT Thu Oct 2 2014 In the near term, partly to mostly sunny skies were noted across the forecast area this afternoon. ASOS and Kentucky Mesonet observations revealed readings in the middle to upper 80s. The warmest temperatures were concentrated around the Pennyrile region of west-central Kentucky where readings were just shy of 90. Afternoon high temperatures are probably near their maximums and will start to level out and fall off through the afternoon and into the evening hours. Readings this evening will cool into the upper 70s to the lower 80s. For Tonight and Friday, well advertised upper level trough and surface cold front will plow eastward toward the region. Combination of low-level forcing aided by and increasing wind field aloft will lead to widespread shower and thunderstorm development off to our west this evening. Current indications suggest that 1-2 lines of thunderstorms will develop out across MO/IL/TN/AR and then work their way eastward into the overnight hours. The timing of the storms into our area is similar to previous forecasts and will be arriving later tonight. With the storms moving through during a nocturnal minimum in instability...organized widespread severe weather is not anticipated. The highest risk of any severe weather would be in areas west of I-65. Nonetheless, storms could be on the strong side overnight with torrential rains, gusty winds, and frequent lightning as they move through. The favored timing of their passing looks to be between midnight and 800 AM EDT. Lows overnight will be quite mild as a stout southwesterly flow continues to push warm/moist air into the region. Lows will likely bottom out in the mid-upper 60s. The surface cold front will push through the region during the late morning and early afternoon hours. Widespread shower and thunderstorm activity is expected to be in progress early Friday morning. Some additional development along the frontal interface will be possible Friday afternoon...especially east of Interstate 65. While organized severe weather looks rather limited, given anticipated morning convection, a few storms could be strong with gusty winds and perhaps some small hail. Daytime high temperatures will likely occur during the earlier part of the day with readings topping out in the lower-middle 70s...but readings will rapidly fall off by evening as the influx of much colder air arrives from the northwest. For Friday night, the surface cold front is expected to push well off to the east and much cooler and somewhat drier air will begin to filter into the region. Given that the air behind this front is made up more of modified Pacific air, it stands to reason that the moisture drop off may not be as quick as the models are forecasting. Thus, low-level stratocumulus may keep skies more cloudy Friday night. For now, have kept temperatures close to the previous forecast with lows in the upper 30s to the very low 40s. Should more clearing take place than currently forecast, then lows may drop off more into the middle-upper 30s. .LONG TERM (Saturday through Thursday)... Issued at 300 PM EDT Thu Oct 2 2014 By early Saturday, the core of a quite deep early season 500mb trough will lie over Michigan, while its associated surface cyclone will lie well north over St James Bay. Saturday will dawn partly to mostly clear with brisk northwest winds and chilly temperatures. Highs will struggle to reach 60 despite mostly sunny skies across our southern counties. A broad shield of strato-cu will lie over the western Great Lakes and a good portion of Indiana. By afternoon, skies may become briefly partly to mostly cloudy along and north of Interstate 64. Northwest afternoon winds Saturday will increase to around 15 mph. Mostly clear skies and quite cool temperatures expected early Sunday. Several locations will fall into the upper 30s. Some isolated sheltered location may see patchy frost. However, condition may not be quite ideal as winds will shift a bit overnight and become light southwesterly by Sunday morning. A weak disturbance will rotate southeast towards the lower Ohio Valley by early Monday. Surface troughing across Illinois Sunday will lead to increasing southwest surface winds during the afternoon, which, combined with mostly clear skies, will somewhat moderate Sunday's highs into the mid to upper 60s. This initial disturbance will be moisture starved, but one right on its heels will bring a good chance of some showers by early Tuesday. The GFS is especially aggressive in developing widespread ample precipitation. Later forecasts will likely go with likely showers once the timing of this secondary trough become more certain. Southwesterly winds Monday will allow temperatures to rebound into the lower 70s, with distinctly warmer overnight lows remaining in the 50s. The Great Lakes longwave trough will flatten towards the middle of this week, allowing more zonal flow to influence the Lower Ohio Valley. A clearing trend will develop Tuesday with temperatures moderating towards the mid to upper 70s by Thursday. && .AVIATION (06Z TAF Update)... Issued at 121 AM EDT Fri Oct 3 2014 A band of showers and thunderstorms stretching from Michigan to Texas will proceed eastward through the TAF sites this morning. Will account for this with several hours of prevailing showers. Thunder has been on the wane upstream, but can't be completely ruled out so will continue with VCTS. Ceilings and vsbys will be near the VFR/MVFR line, with occasional forays above and below as heavier showers move in and out. After sunrise the thunder threat will end, though showers will continue in the vicinity ahead of an approaching cold front. Ceilings will likely settle into high-end MVFR. Behind the front this afternoon winds will switch to the west and become gusty, with continued scattered showers. Ceilings are difficult to pin down. For now will be optimistic and let them rise slightly into VFR range. Tonight winds will lessen and showers will taper off. Will keep ceilings VFR, though future forecasts may need to trend that downward a bit. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........RAS Short Term.....MJ Long Term......JSD Aviation.......13
Hazardous weather outlook, Oct 2, 9:47 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1047 PM EDT THU OCT 2 2014 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-040300- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1047 PM EDT THU OCT 2 2014 /947 PM CDT THU OCT 2 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. THUNDERSTORMS WILL SPREAD ACROSS THE REGION FROM WEST TO EAST AFTER MIDNIGHT. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF GUSTY WINDS IN EXCESS OF 40 MPH AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON FRIDAY AS THE COLD FRONT WORKS ITS WAY THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. MJ/JSD/RAS
In the hours before
Special weather statement, Oct 3, 1:38 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
138 AM CDT FRI OCT 3 2014
KYZ026-061-070-030705-
BUTLER KY-LOGAN KY-OHIO KY-
138 AM CDT FRI OCT 3 2014
...STRONG THUNDERSTORMS WITH GUSTY WINDS APPROACHING BUTLER...LOGAN
AND OHIO COUNTIES...
AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES WEST OF GREENVILLE TO
7 MILES NORTH OF ELKTON TO 9 MILES SOUTHEAST OF GUTHRIE...MOVING
NORTHEAST AT 55 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL IMPACT...
RUSSELLVILLE...
HARTFORD...
ADAIRVILLE...
WHIPPOORWILL AND LICKSKILLET...
CERALVO AND BEECHLAND...
CENTERTOWN AND WYSOX...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE...AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH
PROFILE VEHICLES SHOULD USE CAUTION.
&&
LAT...LON 3747 8691 3716 8677 3685 8668 3670 8676
3664 8683 3664 8706 3706 8706 3708 8692
3712 8690 3715 8693 3722 8691 3727 8699
3735 8702 3736 8707 3732 8711 3733 8714
3735 8714
TIME...MOT...LOC 0637Z 230DEG 46KT 3719 8726 3693 8714
3655 8706
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 1:38 AM CDT | Special Weather Statement | LMK | Logan | 27 min |
| Oct 3, 2:17 AM CDT | Special Weather Statement | LMK | Allen, Edmonson, Simpson, Warren | 28 min |
| Oct 3, 2:45 AM CDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson, Hart, Metcalfe, Warren | 30 min |
| Oct 3, 2:59 AM CDT | Special Weather Statement | LMK | Grayson | 31 min |
| Oct 3, 3:16 AM CDT | Special Weather Statement | LMK | Green | 29 min |
| Oct 3, 3:44 AM CDT | Special Weather Statement | LMK | Green, Taylor | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.